Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 10, NWS Midland/Odessa, TX

April 26, 1999Crane County, Upton County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Apr 26, 1999, 12:00 AM CDT for Crane County, Upton County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 26, 1999, 12:00 AM CDT (05:00 UTC)
Expired
Apr 26, 1999, 12:45 AM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Crane County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 12:43 AM CDTHail 1Crane, TXA short line of thunderstorms developed along the dryline with one of the strongest cells moving over the city of Crane.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1999-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1999-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2631 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KMAF 260502 RRA
TORMAF
TXC103-461-260545-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1200 AM CDT MON APR 26 1999

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CRANE COUNTY IN TEXAS
  THIS INCLUDES THE CITY OF  CRANE
  WEST CENTRAL UPTON COUNTY IN TEXAS

* UNTIL 1245 AM CDT

* AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  CRANE...MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WITH THE TORNADO IS EXPECTED TO BE NEAR...
  8 MILES NORTHWEST OF CRANE AT 1220 AM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE ALSO LIKELY WITH THIS
STORM.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 3135 10261 3135 10218 3154 10229

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 25, 9:08 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 25, 9:08 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
908 PM CDT SUN APR 25 1999

APPEARS DRYLINE IS ON A LINE FROM JUST E OF LBB...TO JUST W OF MAF
AND FST AND SLOWLY RETREATING.  MAF DEWPOINT HAS RISEN 9 F IN THE
LAST HOUR.  WINDS CURRENTLY SOUTHEAST ACROSS ERN THIRD OF CWA.  00Z
RUC INDICATES THAT DRYLINE WILL RETREAT AS FAR W AS INK BY
06Z...THEN MOVE BACK W AND OUT OF CWA BY 12Z.  00Z RUC ALSO SUGGESTS
THAT 85H RH VALUES WILL INCREASE TO NEAR 100 PERCENT ACROSS SE ZONES
BY 06Z.  FOG SATELLITE IMAGERY INDICATES SOME LOW CLDS ALONG THE
PECOS/TERRELL COUNTY LINE ATTM.  WILL MAKE MINOR CHANGES TO FORECAST
PACKAGE.  WILL UPDATE WIND FCST ACROSS ERN THIRD OF AREA AND TERM
P/C EXTREME E AND SE.  WILL BUMP TEMPS UP A TAD ACROSS AREAS EAST OF
DRYLINE.  WOULD ALSO RECOMMEND LOWERING FCST WINDS IN EDDY/LEA
COUNTIES AS LATEST OBS INDICATE DECOUPLING OCURRING.  WZIS WITHING
MINUTES.

SD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:20 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton40 min
Apr 26, 12:58 AM CDTSevere Thunderstorm WarningMAFUpton32 min
Apr 26, 2:13 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
Apr 26, 3:06 AM CDTFlash Flood WarningMAFTerrell114 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.